Electronic Journal of Statistics

Convergence rate for the $\lambda $-Medial-Axis estimation under regularity conditions

Catherine Aaron

Full-text: Open access

Abstract

Let $\mathcal{X}_{n}=\{X_{1},\ldots X_{n}\}\subset \mathbb{R}^{d}$ be a iid random sample of observations drawn with a probability distribution supported by $S$ a compact set satisfying that both $S$ and $\overline{S^{c}}$ are $r_{0}$-convex ($r_{0}>0$). In this paper we study some properties of an estimator of the inner medial axis of $S$ based on the $\lambda $-medial axis. The proposed estimator depends on the choices of $\mathcal{Y}\subset \mathcal{X}_{n}$ an estimator of $\partial S$ and $\hat{S}_{n}$ an estimator of $S$. In a first general theorem we prove that our medial axis estimator converges to the medial axis with a rate $O(\max _{y\in \mathcal{Y}}d(y,\partial S),(\max _{y\in \partial S}d(y,\mathcal{Y})^{2})$. A corollary being that the choice of $\mathcal{Y}$ as the intersection of the sample and its $r$-convex hull, $\mathcal{Y}=C_{r}(\mathcal{X}_{n})\cap \mathcal{X}_{n}$, allows to estimate the medial axis with a convergence rate $O((\ln n/n)^{2/(d+1)})$. In a practical point of view, computational aspects are discussed, algorithms are given and a way to tune the parameters is proposed. A small simulation study is performed to illustrate the results.

Article information

Source
Electron. J. Statist., Volume 13, Number 2 (2019), 2686-2716.

Dates
Received: June 2018
First available in Project Euclid: 21 August 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1566353060

Digital Object Identifier
doi:10.1214/19-EJS1581

Subjects
Primary: 62G05: Estimation 62H35: Image analysis
Secondary: 62-07: Data analysis 62-09: Graphical methods 62H05: Characterization and structure theory

Keywords
Geometric Inference Medial-Axis Skeleton $r_{0}$-convexity

Rights
Creative Commons Attribution 4.0 International License.

Citation

Aaron, Catherine. Convergence rate for the $\lambda $-Medial-Axis estimation under regularity conditions. Electron. J. Statist. 13 (2019), no. 2, 2686--2716. doi:10.1214/19-EJS1581. https://projecteuclid.org/euclid.ejs/1566353060


Export citation

References

  • [1] C. Aaron and O. Bodart. Local convex hull support and boundary estimation., J. Multivariate Anal., 147:82–101, 2016.
  • [2] C. Aaron, A. Cholaquidis, and A. Fraiman. A generalization of the maximal-spacings in several dimensions and a convexity test., Extremes, 10:605–634, 2017.
  • [3] N. Amenta, S. Choi, and R. Kolluri. The power crust, unions of balls, and the medial axis transform., Computational Geometry, 19:127–153, 2001.
  • [4] D. Attali, J. Boissonnat, and E. Edelsbrunner., Mathematical Foundations of Scientific Visualization, Computer Graphics, and Massive Data Exploration. Springer, 2009.
  • [5] D. Attali and A. Montanvert. Modeling noise for a better simplification of skeletons. In, Proc. of 3rd IEE Internat. Conf. Impage Process, 1996.
  • [6] Harry Blum. A Transformation for Extracting New Descriptors of Shape. In Weiant Wathen-Dunn, editor, Models for the Perception of Speech and Visual Form, pages 362–380. MIT Press, Cambridge, 1967.
  • [7] J. W. Brandt and V. R. Algazi. Continuous skeleton computation by voronoi diagram., CVGIP: Image Understanding, 55:329–338, 1992.
  • [8] F. Chazal and A. Lieuter. The “$\lambda $-medial axis”., Graphical Models, 67(4):304–331, 2005.
  • [9] F. Chazal and R. Soufflet. Stability and finiteness properties of medial axis and skeleton., J. Dyn. Control Syst., 10:149–170, 2004.
  • [10] S. W. Choi and H.-P. Seidel. Linear one-sided stability of mat for weakly injective 3d domain. In, Proc. 7th ACM Sympos. Solid Modeling Appl., pages 344–355, 2002.
  • [11] A. Cuevas, P. Llop, and B. Pateiro-Lopez. On the estimation of the medial axis and inner parallel body., J. Multivariate Anal., 129:171–185, 2014.
  • [12] A. Cuevas and A. Rodriguez-Casal. On boundary estimation., Adv. Appl. Probab., 36(2):340–354, 2004.
  • [13] L. Devroye and G.L. Wise. Detection of abnormal behavior via nonparametric estimation of the support., Siam J. Appl. Math., 38(3):480–488, 1980.
  • [14] H. Federer., Geometric measure theory. Springer-Verlag, 1969.
  • [15] D. Fritsch, S. Pizer, B. Morse, D. Eberly, and A. Liu. The multiscale medial axis and its applications in image registration., Pattern Recognit Lett., 15:445–452, 1994.
  • [16] C.R. Genovese, M. Perone-Pacifico, I. Verdinelli, and L. Wasserman. The geometry of nonparametric filament estimation., J. Am. Stat. Assoc., 107(498), 2012.
  • [17] C.R. Genovese, M. Perone-Pacifico, I. Verdinelli, and L. Wasserman. Minimax manifold estimation., J. Mach. Learn. Res., 13 :1562–1582, 2012.
  • [18] S. Janson. Maximal spacings in several dimensions., Ann. Prob., 15:274–280, 1987.
  • [19] G. Matheron., Image Analysis and Mathematical Morphology, Volume 2: Theoretical Advances. Academic Press, London, 1988.
  • [20] A. Montero and J. Lang. Skeleton pruning by contour approximation and the integer medial axis transform., Comput. Graphics, 36:477–487, 2012.
  • [21] D. S. Paik, C. F. Beaulieu, R. Brooke Jeffrey, G. D. Rubin, and S. Napel. Automated flight path planning for virtual endoscopy., Medical Physics, 25:629–637, 1998.
  • [22] M.D. Penrose. A strong law for the largest nearest-neighbour link between random points., J. London Math. Soc., 60:951–960, 1999.
  • [23] A. Rodríguez-Casal. Set estimation under convexity type assumptions., Ann. I. H. Poincaré B., 43(6):763–774, 2007.
  • [24] A. Rodríguez-Casal and P. Saavedra-Nieves. A fully data-driven method for estimating the shape of a point cloud., Esaim probab. stat., 20:332–348, 2016.
  • [25] D. Shaked and A. Bruckstein. Pruning medial axes., Comput Vis. Image Underst., 69(2):156–169, 1998.
  • [26] S.J. Sheather and M.C. Jones. A reliable data-based bandwidht selection method for kernel density estimation., J. R. Stat. Soc. B, 53:683–690, 2012.
  • [27] C. Thäle. 50 years sets with positive reach -a survey-., Surveys in Mathematics and its Applications, 3:123–165, 2008.
  • [28] G. Walther. On a generalization of Blaschke’s rolling theorem and the smoothing of surfaces., Math. Methods Appl. S., 22(4):301–316, 1999.
  • [29] S. Xia, N. Ding, M. Jin, H. Wu, and Y. Yang. Medial axis construction and applications in 3d. In, Proc. IEE Infocom, pages 305–309, 2013.
  • [30] L. Younes., Shapes and Diffeomorphisms. Springer-Verlag Berlin Heidelberg, 2010.